Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1964, Volume 32, Issue 1

On the Economics of Road Congestion<137:OTEORC>2.0.CO;2-L
p. 137-150

M. Bruce Johnson

This paper presents a model in which (1) the market demand for urban automobile travel is a function of a time-price as well as a money-price and (2) the market supply is represented by a flow function that is derived from assumed relationships between traffic density and average speed. Two qualitatively different types of traffic congestion are identified. Marginal cost pricing in terms of both time and money taxes is proposed as an efficient and feasible means of controlling both types of traffic congestion. Using the results of existing empirical studies, tax schedules for three types of urban roads are computed.

Log In To View Full Content

Journal News